Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 124, NWS Springfield, MO

June 28, 1999Bourbon County, Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at Jun 28, 1999, 9:14 AM CDT for Bourbon County, Crawford County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 1999, 9:14 AM CDT (14:14 UTC)
Expired
Jun 28, 1999, 1:15 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Bourbon County, KS, Crawford County, KS

The radar

The Pleasant Hill radar (KEAX), 136 km from the middle of the area, began a volume at 14:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1999-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1999-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1518 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 281414
FFWSGF
KSC011-037-281815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
914 AM CDT MON JUN 28 1999

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOURBON COUNTY IN SOUTHEASTERN KANSAS
  CRAWFORD COUNTY IN SOUTHEASTERN KANSAS

* UNTIL 115 PM CDT

* AT 908 AM...WEATHER SERVICE DOPPLER RADAR WAS INDICATING
  THUNDERSTORMS PRODUCING HEAVY RAINFALL.  THESE STORMS WERE LOCATED
  IN A BAND FROM FORT SCOTT KANSAS TO NEAR GIRARD KANSAS AND WERE
  MOVING EAST AT 25 MPH.  DOPPLER RADAR WAS ESTIMATING 1 TO 2 INCHES OF
  RAIN WITHIN THE PAST THE PAST HOUR WITH THESE STORMS.

* ANOTHER 1 TO 3 INCHES OF RAIN WILL BE POSSIBLE WITH THESE STORMS
  OVER THE NEXT 1 TO 2 HOURS. THE COOPERATIVE WEATHER OBSERVER AT
  UNIONTOWN IN WESTERN BOURBON COUNTY REPORTED 1.60 INCHES OF RAIN
  DURING THE PAST HOUR WITH THESE STORMS.


EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES.  ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.

JT/DSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 3:55 AM CDT, 5 hours 19 minutes earlier.

Area forecast discussion, Jun 28, 3:55 AM CDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
355 AM CDT MON JUN 28 1999

*** HAVE DECIDED TO CANCEL THE FLASH FLOOD WATCH FOR THIS MORNING
WHEN THE NEW SET OF ZONES IS ISSUED: HEAVY RAINFALL HAS ALREADY
CAUSED FLOODING TO DEVELOP OVER MOST OF THE COUNTIES I WAS PLANNING
ON INCLUDING IN THE NEW WATCH.  WSFO SAINT LOUIS: AN UPDATED SET OF
WORK ZONES HAS BEEN ISSUED. ***

MAIN FORECAST CONCERNS TODAY INCLUDE:
WHERE TO PLACE FLASH FLOOD WATCH THIS MORNING
CAN WE LEAVE POPS OUT SOMEWHERE TONIGHT/TUESDAY?
TEMPERATURES

WEATHER IS QUITE ACTIVE THIS MORNING ACROSS THE FORECAST AREA: AREA
OF THUNDERSTORMS EXTENDED FROM CENTRAL MISSOURI INTO NORTHEAST
KANSAS WITH HEAVY RAINFALL AND ISOLATED SEVERE WEATHER. DEWPOINTS IN
THE MIDDLE AND UPPER 70S ACROSS THE SOUTHERN HALF OF THE FORECAST
AREA WITH UPPER 60S NORTH. MORE THUNDERSTORMS WERE LOCATED FROM
NEBRASKA TO SOUTH DAKOTA.

SIMILAR TO PAST NIGHTS...THE SHORT RANGE MODELS ARE IN GOOD
AGREEMENT WITH THE GENERAL FLOW PATTERN. THE DIFFERENCES APPEAR IN
THE STRENGTH OF THE INDIVIDUAL WAVES (ETA IS THE STRONGEST AND AVN
THE WEAKEST) AND IN THE PRECIPITATION FIELDS. WILL FOLLOW THE ETA
OUTPUT FOR REASONS GIVEN BELOW...

FIRST...FRONTAL BOUNDARY WILL MOVE THROUGH THE FORECAST AREA TODAY
AND PAY A BRIEF VISIT TO NORTHERN ARKANSAS BEFORE RETURNING NORTH
TUESDAY NIGHT/WEDNESDAY. NGM AND AVN PUSH THIS BOUNDARY INTO CENTRAL
ARKANSAS...WHICH IS PROBABLY OPTIMISTIC CONSIDERING THE DISTANCE
FROM THE SIGNIFICANT DYNAMICS.

ALSO...PREVIOUS REASONING THAT FORECAST AREA WOULD EXPERIENCE A RAIN
FREE PERIOD TONIGHT AND TUESDAY IS BECOMING LESS LIKELY WITH EACH
MODEL RUN. WHILE THERE WILL LIKELY BE A BREAK FROM THE RAIN LATE
THIS MORNING INTO THIS AFTERNOON...THUNDERSTORMS IN NEBRASKA SHOULD
ARRIVE BY DINNER TIME. SOUTHERLY WINDS REDEVELOP OVER EASTERN KANSAS
BY MIDDAY TUESDAY WHICH SHOULD PRODUCE PRECIPITATION OVER WESTERN
SECTIONS LATE IN THE AFTERNOON. ANOTHER FACTOR AGAINST A NO POP
FORECAST IS THE POSSIBILITY OF ANOTHER MCS TONIGHT IN KANSAS AND
OKLAHOMA THAT COULD AFFECT SOUTHERN MISSOURI.

SO...WILL KEEP AT LEAST CHANCE POPS IN THE FORECAST THROUGH TUESDAY.
FLASH FLOOD WATCH CURRENTLY IN EFFECT FOR CENTRAL MISSOURI WILL BE
CONTINUED UNTIL NOON. WILL NOT SPECULATE ON THE COUNTIES IN THE WATCH
HERE AS THERE MAY BE LAST MINUTE CHANGES MADE BASED ON RADAR TRENDS.

SHOULD SEE A FAIRLY WIDE VARIATION IN TEMPERATURES FROM NORTH TO
SOUTH TODAY: CAPPING INVERSION OVER THE EXTREME SOUTHWEST CORNER OF
THE FORECAST AREA SHOULD CONTINUE TO SUPPRESS CONVECTION...BUT
MIDDLE AND HIGH CLOUDS WILL STILL OCCUR IN THOSE AREAS. WILL LEAN
HEAVILY ON ETA 2M TEMPERATURES THIS MORNING.

SGF TE 082/066 077/065 080 087433
JLN EE 086/068 077/065 084 084334
VIH TE 075/063 075/062 077 08+533
UNO TE 083/067 080/065 080 086433

SUTTON

In the hours before

Special weather statement, Jun 28, 5:40 AM CDT, 3 hours 34 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
540 AM CDT MON JUN 28 1999

...SEVERE WEATHER AND HEAVY RAIN POSSIBLE IN THE MISSOURI OZARKS AND
SOUTHEAST KANSAS TODAY...

A COLD FRONT OVER THE CENTRAL PLAINS WILL MOVE THROUGH KANSAS AND
MISSOURI TODAY...INCREASING THE THREAT OF HEAVY RAIN AND SEVERE
WEATHER THIS AFTERNOON AND EVENING.

A COMPLEX OF THUNDERSTORMS DEVELOPED IN KANSAS LATE SUNDAY EVENING
AND MOVED THROUGH CENTRAL MISSOURI OVERNIGHT. HEAVY RAINFALL OF ONE
TO THREE INCHES RESULTED...WITH ISOLATED AMOUNTS NEAR FOUR INCHES
REPORTED IN BENTON COUNTY. THE HEAVY RAIN CAUSED FLOODING TO DEVELOP
AND FLASH FLOOD WARNINGS CONTINUED IN EFFECT THROUGH MID MORNING FOR
PORTIONS OF WEST CENTRAL MISSOURI. ISOLATED REPORTS OF DAMAGING WINDS
WERE ALSO REPORTED WITH THE STORMS OVERNIGHT.

ANOTHER THUNDERSTORM COMPLEX HAD DEVELOPED IN SOUTHWEST NEBRASKA LATE
SUNDAY EVENING AND WAS ON TRACK TO MOVE INTO THE MISSOURI OZARKS AND
SOUTHEAST KANSAS LATER THIS MORNING. HEAVY RAINFALL WILL ONCE AGAIN
BE POSSIBLE ALONG WITH ISOLATED WIND GUSTS IN EXCESS OF 60 MPH.
ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THIS EVENING AS
THE COLD FRONT PASSES THROUGH THE SHOW ME AND SUNFLOWER STATES.
THE THUNDERSTORMS THIS MORNING HAVE STABILIZED THE ATMOSPHERE
SOMEWHAT...BUT DESTABLIZATION IS EXPECTED TO OCCUR LATER TODAY. THE
STRONGER STORMS THROUGH THIS EVENING WILL BE CAPABLE OF PRODUCING
WIND GUSTS OF 60 MPH.

SPOTTER ACTIVATION MAY BE REQUIRED TODAY. STAY TUNED TO THIS STATION
FOR LATER STATEMENTS ON THIS DEVELOPING WEATHER SITUATION.

SUTTON
Special weather statement, Jun 28, 5:40 AM CDT, 3 hours 34 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
540 AM CDT MON JUN 28 1999

...SEVERE WEATHER AND HEAVY RAIN POSSIBLE IN THE MISSOURI OZARKS AND
SOUTHEAST KANSAS TODAY...

A COLD FRONT OVER THE CENTRAL PLAINS WILL MOVE THROUGH KANSAS AND
MISSOURI TODAY...INCREASING THE THREAT OF HEAVY RAIN AND SEVERE
WEATHER THIS AFTERNOON AND EVENING.

A COMPLEX OF THUNDERSTORMS DEVELOPED IN KANSAS LATE SUNDAY EVENING
AND MOVED THROUGH CENTRAL MISSOURI OVERNIGHT. HEAVY RAINFALL OF ONE
TO THREE INCHES RESULTED...WITH ISOLATED AMOUNTS NEAR FOUR INCHES
REPORTED IN BENTON COUNTY. THE HEAVY RAIN CAUSED FLOODING TO DEVELOP
AND FLASH FLOOD WARNINGS CONTINUED IN EFFECT THROUGH MID MORNING FOR
PORTIONS OF WEST CENTRAL MISSOURI. ISOLATED REPORTS OF DAMAGING WINDS
WERE ALSO REPORTED WITH THE STORMS OVERNIGHT.

ANOTHER THUNDERSTORM COMPLEX HAD DEVELOPED IN SOUTHWEST NEBRASKA LATE
SUNDAY EVENING AND WAS ON TRACK TO MOVE INTO THE MISSOURI OZARKS AND
SOUTHEAST KANSAS LATER THIS MORNING. HEAVY RAINFALL WILL ONCE AGAIN
BE POSSIBLE ALONG WITH ISOLATED WIND GUSTS IN EXCESS OF 60 MPH.
ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THIS EVENING AS
THE COLD FRONT PASSES THROUGH THE SHOW ME AND SUNFLOWER STATES.
THE THUNDERSTORMS THIS MORNING HAVE STABILIZED THE ATMOSPHERE
SOMEWHAT...BUT DESTABLIZATION IS EXPECTED TO OCCUR LATER TODAY. THE
STRONGER STORMS THROUGH THIS EVENING WILL BE CAPABLE OF PRODUCING
WIND GUSTS OF 60 MPH.

SPOTTER ACTIVATION MAY BE REQUIRED TODAY. STAY TUNED TO THIS STATION
FOR LATER STATEMENTS ON THIS DEVELOPING WEATHER SITUATION.

SUTTON
Special weather statement, Jun 28, 8:28 AM CDT, 46 minutes before
KSZ073-097-101-MOZ055>057-066>069-077>080-088>090-093>094-101>
102-281800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
828 AM CDT MON JUN 28 1999

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF SOUTHEAST
KANSAS...ALONG WITH SOUTHWEST AND CENTRAL MISSOURI UNTIL 100 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE FOLLOWING COUNTIES UNTIL 100 PM:

..IN KANSAS...

BOURBON...        CHEROKEE...       CRAWFORD...

...IN MISSOURI...

BARRY...          BARTON...         BENTON...         CAMDEN...
CEDAR...          DADE...           DALLAS...         GREENE...
HICKORY...        JASPER...         LAWRENCE...       MCDONALD...
MILLER...         MORGAN...         NEWTON...         POLK...
ST. CLAIR...      VERNON...

THE SEVERE THUNDERSTORM WATCH INCLUDES THE TOWNS OF...

PITTSBURG...      JOPLIN...         SPRINGFIELD...    FORT SCOTT...
NEVADA...         CAMDENTON...      NEOSHO...         LAMAR...
BOLIVAR...        MONETT...         COLUMBUS...

A LINE OF STRONG TO SEVERE THUNDERSTORMS OVER EASTERN KANSAS WILL
MOVE EAST AT 30 TO 40 MPH THIS MORNING. DAMAGING WIND GUSTS IN EXCESS
OF 60 MPH WILL BE POSSIBLE WITH THE LINE OF STORMS AS IT MOVES
THROUGH SOUTHEAST KANSAS AND WESTERN MISSOURI. VERY HEAVY RAINFALL
WILL ALSO BE POSSIBLE WITH THE STORMS.

SUTTON
Special weather statement, Jun 28, 8:28 AM CDT, 46 minutes before
KSZ073-097-101-MOZ055>057-066>069-077>080-088>090-093>094-101>
102-281800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
828 AM CDT MON JUN 28 1999

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF SOUTHEAST
KANSAS...ALONG WITH SOUTHWEST AND CENTRAL MISSOURI UNTIL 100 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE FOLLOWING COUNTIES UNTIL 100 PM:

..IN KANSAS...

BOURBON...        CHEROKEE...       CRAWFORD...

...IN MISSOURI...

BARRY...          BARTON...         BENTON...         CAMDEN...
CEDAR...          DADE...           DALLAS...         GREENE...
HICKORY...        JASPER...         LAWRENCE...       MCDONALD...
MILLER...         MORGAN...         NEWTON...         POLK...
ST. CLAIR...      VERNON...

THE SEVERE THUNDERSTORM WATCH INCLUDES THE TOWNS OF...

PITTSBURG...      JOPLIN...         SPRINGFIELD...    FORT SCOTT...
NEVADA...         CAMDENTON...      NEOSHO...         LAMAR...
BOLIVAR...        MONETT...         COLUMBUS...

A LINE OF STRONG TO SEVERE THUNDERSTORMS OVER EASTERN KANSAS WILL
MOVE EAST AT 30 TO 40 MPH THIS MORNING. DAMAGING WIND GUSTS IN EXCESS
OF 60 MPH WILL BE POSSIBLE WITH THE LINE OF STORMS AS IT MOVES
THROUGH SOUTHEAST KANSAS AND WESTERN MISSOURI. VERY HEAVY RAINFALL
WILL ALSO BE POSSIBLE WITH THE STORMS.

SUTTON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 10:04 AM CDTFlash Flood WarningSGFCherokee3 hr

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.